need advise - loosing weight

Options
VictoriaSF
VictoriaSF Member Posts: 165
Hello, I hope i can get some advise.
i am usually post on ovarian cancer board, but this time i am asking for an advise for my friends.
He is 65, 7 years ago he had colon cancer, but it was on very early stage, he even did not have chemo, but last december cancer came bacl and now it was with mets - all over.
He had surgery and now have started chemo - he will have 6 treatments - i do not know the names - but it is combo of two meds - every 3 weeks.
he is not feeling well - all the regular chemo side effects,
but biggest concern - he is loosing lots of weight, actually he started to loose weight after surgery, he has pretty much constan diarhea. and lots of pain - doctors said - pain - is after surgery, it can be bowel adhesion, but they can not figure out diarhea and weight loss. did anybody have sim condition? any tips, advises?
he eats ok, no issues with appetite. Also - i forgot to mention - he had re-section during surgery and approxim 4.5 " of his bowel was removed.
thank you
Victoria

Comments

  • smokeyjoe
    smokeyjoe Member Posts: 1,425 Member
    Options
    Did you say Dr.'s can't
    Did you say Dr.'s can't figure out the diarrhea?? If he's on chemo. for colon cancer, like Folfiri it will give him diarrhea. There are over the counter meds. for that. He should ask his doctors what to take. After colon resection too it takes a while for the rest of your colon to start to work properly again, my surgeon told me it may take some time. But, he should really contact his doctor and ask about immodium. His weight loss may be a result of this diarrhea too. Prior to every chemo. treatment they weigh you as the amount of chemo. you get is based on your weight, so where he is getting chemo. they should be aware of this weight loss and taking note of it.
  • janderson1964
    janderson1964 Member Posts: 2,215 Member
    Options
    Diarrhea is ver common. I
    Diarrhea is ver common. I have been fighting it for over six years. The surgeries have a lot to do with it. Chemo can cuse it too. The doctor should be talking to him about immodium and drinking LOTS of fluids.
  • VictoriaSF
    VictoriaSF Member Posts: 165
    Options

    Diarrhea is ver common. I
    Diarrhea is ver common. I have been fighting it for over six years. The surgeries have a lot to do with it. Chemo can cuse it too. The doctor should be talking to him about immodium and drinking LOTS of fluids.

    thank you so much for reply
    Hello,
    thank you so much for reply,
    yes - he started to have diarhea after surgery and it is continue now,
    he lost lots of weight , even had to buy new clothing.
    i will tell him to talk to the doctor about medications to stop it.
    thanks again
    victoria
  • pepebcn
    pepebcn Member Posts: 6,331 Member
    Options

    thank you so much for reply
    Hello,
    thank you so much for reply,
    yes - he started to have diarhea after surgery and it is continue now,
    he lost lots of weight , even had to buy new clothing.
    i will tell him to talk to the doctor about medications to stop it.
    thanks again
    victoria

    My hospital is sending me a box of fresburine or Resurce
    every 15 days , high protein and caloric shakes , only for medical use , I'm having two a day , no weight loose !.
    Hugs!
  • pete43lost_at_sea
    pete43lost_at_sea Member Posts: 3,900 Member
    Options
    go the protein shake
    It might sound crazy but I try and do a walk everyday and some resistance weights training as well. Building muscle not loosing it may help. A good Naturopath with probiotics may also help.
    Hugs,
    Pete
  • smokeyjoe
    smokeyjoe Member Posts: 1,425 Member
    Options

    go the protein shake
    It might sound crazy but I try and do a walk everyday and some resistance weights training as well. Building muscle not loosing it may help. A good Naturopath with probiotics may also help.
    Hugs,
    Pete

    Like Pepe said there are
    Like Pepe said there are weight gainer drinks, you can find them in supplement stores too, protein shakes with lots of extra calories if you look for the ones with weight gainers.
  • westie66
    westie66 Member Posts: 642
    Options
    smokeyjoe said:

    Like Pepe said there are
    Like Pepe said there are weight gainer drinks, you can find them in supplement stores too, protein shakes with lots of extra calories if you look for the ones with weight gainers.

    Diarrhea
    Hi: I, too, suffer badly from diarrhea induced by irenotecan and 5FU. They tried me on the BRAT diet (bananas, white rice, applesauce, dry white toast) but that didn't work. Imodium didn't work either. So I'm on lomotil (prescription) which helps. You have to stay hydrated. Fortunately I love Ensure and smoothies. But I did lose about 10 lbs right off the bat. I'm on folfirinox again and fighting diarrhea. I've decided just to go with it! It lasts 3-5 days for me and is a drag but nothing much seems to work.
    Cheryl
  • danker
    danker Member Posts: 1,276 Member
    Options
    victoria sf
    Diarrhea causes much weight loss. Tell him to drink lots of fluids,and ask his doc for lomotil. I normally weigh 65 kilo(143lbs), got down to 115 lbs. Now after surgery,ileostomy , and self healed fistula am back to normal weight. Tell him to not be afraid it will all work out.
    My best to both of you.
  • traci43
    traci43 Member Posts: 773 Member
    Options
    hmmm..
    Could be the chemo could be the surgery. Where did the colon resection take place? The descending colon is where all the water is removed so if that's the part that was removed, he may have problems there. A friend who had ovarina cancer and a colon resection due to mets on the colon sure did. For chemo, FOLFOX (5FU and oxaliplatin) some folks have diarrhea others don't, I didn't I got constipated because I wouldn't drink water with the pump in. With FOLFIRI (5-FU and Irinotecan) I did get diarrhea after the 4th round, and had to get a 1/2 dose of irinotecan to keep it under control.
  • joemetz
    joemetz Member Posts: 493
    Options
    weight
    i take immonium a few times a day and it works for me.

    also, the protein or boost drinks are a big help. I drink one of those each morning with 2-4 pieces of toast and try to eat a banana with that little snack/meal.

    others mentioned lots of liquids.... it gets hard sometimes, but i keep buying different kinds of liquids such as the various V8 juice drinks as well as vitamin water and other drinks.

    you & yours are in my thoughts this week.